Care of the patient preparing for organ donation after brain death is essentially the support of organ systems which have lost central autonomic and endocrine regulation. The intensivist must step in to the role of the pituitary and hypothalamus, making gross adjustments to parameters which were previously handled by this apparatus. This support consists of pituitary hormone replacement and support of the functions which were formerly performed by the autonomic nervous system. Aggressive support in general (including CPR) is justified on the grounds of it being the fulfilment of the patient's wishes, who presumably would have supported any measures which facilitate their incredibly generous act.
Questions regarding this have appeared several times in the fellowship exam. Examples include the following:
- Question 18 from the second paper of 2020 (generic)
- Question 1 from the first paper of 2012 (generic)
- Question 24 from the second paper of 2005 (generic)
- Question 10 from the first paper of 2000 (haemodynamically unstable donor)
As far as useful reading material goes, one cannot go past the ANZIC statement on Brain Death and Organ Donation. At the time of writing, the recent edition is Version 3.2 (2013). The past paper questions pre-date this version, but as far as I can tell the model answers remain relevant in their key message. The specific section of interest is 4.3 ("Medical treatment of potential donors") on page 43.
Physiological systemic consequences of brain death
- This is the autonomic storm: hypertension, tachycardia, etc. It is due to brainstem compression.
- Unfortunately, it can really get out of control. Massive hypertension may develop.
- This is to be avoided, as it may cause end-organ damage, particularly to the heart (Dujardin et al, 2001). The myocyte necrosis resembles that which is associated with phaeochromocytoma.
- This should not be treated with long-acting agents. Esmolol or nitroprusside are good.
- After the brief (15-30 minute) autonomic storm, the autonomic outflow ceases, and there is vasodilation.
- Some of this is vasoplegia from "sympathectomy" and some may be due to myocardial dysfunction following the preceding autonomic storm.
- Vasopressors are encouraged. Use noradrenaline; it is the most physiologically apt replacement.
- If bradycardia develops, it is not of vagal origin (the vagus has been denervated) and will not respond to atropine.
- The posterior pituitary is necrotic; thus, vasopressin is not being generated, and you become polyuric. The urine you produce is sodium-poor; and therefore you become gradually more and more hypernatremic and dehydrated. This can damage the donor kidney.
- Replace vasopressin early (you can even run an infusion)
- DDAVP (desmopressin) = 2-4 micrograms every 2-6 hours
- If this is the way things are headed, one should probably start doing hourly or second-hourly ABGs
- The main thing to avoid is hypernatremia: it has been associated with poor liver graft function (Totsuka et al, 2003). The risk of graft loss triples ( from 11% to 33%) if one crosses the 155mmol/L threshold for serum sodium.
Thyroid hormone depletion
- All the anterior pituitary hormones can be potentially lost, given that the gland has infarcted.
- TSH secretion therefore ceases; thyroid hormone becomes depleted some 24-48 hours later.
- This is not a uniform occurrence - not all donors will go on to develop this complication before donation, and generally there are still low levels of circulating hormone, with a TFT pattern which resembles the sick euthyroid state (Phongsamran et al, 2004).
- Much of the time, relative thyroid deficiency is (perhaps incorrectly) inferred from haemodynamic instability. Triiodothyroxine is then used intravenously. Historically, this has been though to improve haemodynamic performance (eg. Novitzky et al in 1987 reported good haemodynamic recovery with their hormone cocktail of insulin thyroxine and cortisol).
- However, studies which used triiodothyroxine on its own have failed to demonstrate much of a haemodynamic effect (Randell et al, 1992, and Goarin et al, 1996)
- ANZICS do not make any firm recommendation for or against its use.
- Pragmatically, the use of triiodothyroxine should probably be reserved for the haemodynamically unstable patient who has a proven deficiency of T3.
- Again, though theoretically one may lose all of one's ACTH secretion, adrenal dysfunction is not a uniformly observed phenomenon.
- Again, a "relative adrenal insufficiency" is inferred from haemodynamic instability, and many of these patients get a "stress dose" of hydrocortisone.
- There may be some merit to this practice, as Follette et al (1998) were able to demonstrate improved lung graft function associated with the use of steroids. However, they used veterinary doses of steroids (methylprednisolone, 15mg/kg). And on top of that, they did not find any effect on haemodynamics whatsoever.
Failure of thermoregulation
- Whole body heat generation drops (the metabolic rate decreases as the brain and denervated muscle no longer produce much heat). Plus, heat cannot be retained by autoregulatory vasoconstriction or shivering. The donor must be warmed. The temperature must be maintained at above 35.0°C, minimum.
- ANZICS report (without a reference) that necrotic brain can release fibrinolytic compounds. The brain indeed has the highest thromboplastin content of any tissue, and severe brain injury is characterised by an initial period of hypercoagulability, which is followed by secondary fibrinolysis and a DIC-like picture (Lim et al, 2007)
- Studies of brain dead organ donors have demonstrated a net increase in coagulability, with enhanced platelet activation, fibrin generation and hypofibrinolysis (Lisman et al, 2011). This may be due to a systemic inflammatory response in the wake of a global hypoxic-ischaemic injury.
Support of the brain-dead organ donor
- The circuit should be humidified.
- Normoxia and normocapnea must be maintained.
There will be periodic requests for ABGs on 100% FiO2 from the donor coordinator, but afterwards the FiO2 must be minimised to prevent oxidative stress damage to the lungs.
- Haemodynamic instability is to be expected:
- The initial autonomic storm should be managed with nitroprusside and esmolol
- The subsequent collapse should be treated with noradrenaline and/or vasopressin
- Bradycardia will be resistant to atropine (no vagus to block); catecholamines or pacing will be required
-Though they do not make a direct statement to this effect, ANZICS tacitly support CPR in the brain-dead organ donor; "cardiopulmonary resuscitation may result in recovery of cardiac function and successful transplantation".
- Normoglycaemia must be maintained.
- Normothermia must be maintained by warming externally, and by using warmed fluids.
Electrolytes need to be maintained within normal laboratory ranges;
particular attention needs to be paid to the sodium.
DDAVP may be required as a hormone replacement.
Other "endocrine support" (T3, hydrocortisone) should be considered in the following circumstances:
- haemodynamic instability
- an ejection fraction of less than 45%
- heart donation is being considered
- Fluid resuscitation should be conservative if you plant to donate lungs, aggressive if you plan to donate kidneys, and an intelligent compromise if both organs are being considered.
- Nutrition must continue.
Good nutrition (or rather, the absence of malnutrition) has been associated with improved raft function (Singer et al, 2005)
- Coagulopathy must be observed and corrected; if worsening coagulopathy or DIC develop, organ retrieval should be expedited.
Ethical issues in supporting the brain-dead organ donor
CPR in the brain-dead patient
- Though they do not make a direct statement to this effect, ANZICS tacitly support CPR in the brain-deqad organ donor; "cardiopulmonary resuscitation may result in recovery of cardiac function and successful transplantation".
- A recent review (Dalle Ave et al, 2015) discusses the practice of “Organ preserving cardiopulmonary resuscitation (OP-CPR)”.
- This is defined as the use of CPR in cases of cardiac arrest to preserve organs for transplantation, rather than to revive the patient.
- Is it ethical? The authors concluded that yes, it is.
- OP-CPR can benefit patients and families by fulfilling the wish to donate.
- Specific (and very sensible-sounding) guidelines were suggested:
- In a brain-dead organ donor: CPR is acceptable without specific informed consent.
- If brain death has yet to be determined, BUT the patient had a known wish to donate: CPR would only be acceptable with a specific informed consent from the next of kin.
- If futility of treatment has not been established,
OR it is uncertain if the patient wished to be an organ donor,
then OP-CPR should be prohibited, in order to avoid any conflict of interest.
Management of the examiners in the organ donation scenario
In order to succeed in questions such as Question 24 from the second paper of 2005, the candidates must learn the following easily spoutable keywords, which have been emphasised in bold:
- Early identification of the organ donor (GIVE trigger)
- Discuss with transplant coordinator
- Establish family rapport early
- Diagnose brain death correctly
- Satisfy legal criteria for organ donors relevant to the jurisdiction
- Non-coercive sensitive family discussion re opportunity for donation
- High availability of the intensivist and coordinator.
- Answer family questions
- Tissue typing
- Viral screen, CJD
- Facilitate family time at bedside
- Ensure aftercare of donor family
- Further family meeting offered